Arkansas, 2020

Hail and Damaging Wind in Arkansas, March 11, 2020

March 11, 2020 · NWS TSA · 2 events in 2 counties and zones

Strong to severe thunderstorms developed over eastern Kansas during the early morning hours of the 11th, to the north of a frontal boundary, as an upper level disturbance approached the area from the west. These storms moved southeast, across northwestern Arkansas, and produced large hail up to quarter size and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed over eastern Kansas during the early morning hours of the 11th, to the north of a frontal boundary, as an upper level disturbance approached the area from the west. These storms moved southeast, across northwestern Arkansas, and produced large hail up to quarter size and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 11, 1:49 AM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Mar 11, 1:49 AM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
249 AM CDT Wed Mar 11 2020

.DISCUSSION...
An active weather pattern will persist across eastern Oklahoma and
northwest Arkansas through the next seven days - at least - with
multiple chances for thunderstorms, including some with severe
potential, presenting the bulk of the forecast challenges for the
foreseeable future.

The immediate short term concerns revolve around the thunderstorm
complex that has developed, as expected, across central Kansas
early this morning. Mesoanalysis shows around 1000 J/kg of MUCAPE
across much of northeast Oklahoma, with 3 hour trends indicating a
maximum increase in amounts along the Kansas border, almost into
far northwest Arkansas. The Kansas complex is expected to ride to
the east-southeast within this instability maximum, with
additional convection possible farther south, as indicated by
recent radar echoes between Tulsa and Okmulgee. In general, the
severe potential will remain low, but nonzero, with isolated
marginally severe wind gusts being the main concern. The complex
should largely exit the northwest and west central Arkansas
counties by mid to late morning. The remainder of the day should
remain dry in most spots, with only a slight chance of afternoon
redevelopment along a surface boundary in southeast Oklahoma and
west central Arkansas.

The aforementioned boundary will begin to move northward again
tonight, and additional showers and isolated thunderstorms will be
possible in response to the resultant warm advection. Eastern
sections of the forecast area remain most likely to see
precipitation tonight.

For tomorrow, attention turns to the strong cold front that will
make its way southward during the day and into tomorrow night.
Well above normal temperatures will occur ahead of the front,
aided by westerly, downslope low level flow ahead of it. A narrow
ribbon of surface-based instability continues to look probable
immediately ahead of the front during the afternoon and into the
early evening, leading to some severe weather concerns with
thunderstorms expected to develop during this time frame. This
threat should wane by mid to late evening as much colder air moves
in behind the front.

The front will become quasi-stationary near the Red River tomorrow
night and into Friday, with additional thunderstorm potential
focused across southeast Oklahoma through Friday morning.
Widespread showers with embedded thunderstorms will again expand
northward as an upper level disturbance moves northeastward across
the area Friday night and into Saturday.

With larger scale troughing persisting in the western United
States providing a prolonged period of southwesterly flow aloft,
expect scenarios similar to this - an increase in coverage and
intensity of precipitation coincident with the approach of upper
level energy with a brief lull after it passes - to play out more
than once through the weekend and well into next week. Timing each
one of these impulses will provide some source of uncertainty
when it comes to periods with the highest rain chances. Expect the
timing of some of this to change over the coming days, especially
as it pertains to the latter periods of the forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   74  57  81  44 /  50  10  20  10
FSM   73  58  80  47 /  60  30  60  40
MLC   77  61  83  50 /  10  20  30  30
BVO   72  53  78  41 /  20  20  10   0
FYV   72  56  77  42 /  90  30  60  30
BYV   70  54  75  41 /  90  30  70  20
MKO   73  59  81  45 /  60  20  30  20
MIO   71  54  76  40 /  60  30  30  10
F10   76  58  82  45 /  30  10  20  20
HHW   78  63  81  53 /  20  30  40  60

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....22
Hazardous weather outlook, Mar 11, 3:19 AM CST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
419 AM CDT Wed Mar 11 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-120930-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
419 AM CDT Wed Mar 11 2020

...Limited Severe Threat This Morning...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Northeast Oklahoma and northwest Arkansas.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA...Northeast Oklahoma and northwest Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Northeast Oklahoma and northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
A cluster of strong thunderstorms will move into far northeast
Oklahoma early this morning, shifting southeast into northwest
Arkansas around 6 AM. A few of these storms could produce marginally
severe hail and maybe a damaging wind gusts or two as this activity
moves into northwest Arkansas. Locally heavy rainfall will be likely
with these storms which could cause some minor flooding. In addition,
widely scattered thunderstorms will persist across east- central
Oklahoma, moving into west-central Arkansas with a limited hail
and heavy rain threat through mid morning. Most of the thunderstorm
activity will shift east of the region by mid morning. There is a
slight chance for a few isolated thunderstorms to redevelop across
southeast Oklahoma with afternoon heating.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm Potential...High Wind Potential.
FRIDAY...Thunderstorm Potential...Heavy Rain Potential.
SATURDAY...Thunderstorm Potential.
SUNDAY...Thunderstorm Potential...Heavy Rain Potential.
MONDAY AND TUESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
The weather pattern will remain unsettled through the weekend into
early next week. A strong upper level storm system will likely
approach from the southwest Friday into Saturday. Locally heavy
rainfall will be likely across southeast Oklahoma Friday, spreading
across the remainder of the area Friday night into Saturday. Flooding
may be possible depending on where the bands of heavy rainfall
occur.

Another round of storms with heavy rainfall is expected Monday into
Tuesday on next week. Flooding will likely become more of a concern
by this time, especially in areas that receive heavy rainfall
over the weekend.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Mar 11, 4:03 AM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Tulsa OK
503 AM CDT Wed Mar 11 2020

OKZ057-058-063-111030-
Craig OK-Delaware OK-Ottawa OK-
503 AM CDT Wed Mar 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CRAIG...NORTHWESTERN
DELAWARE AND OTTAWA COUNTIES UNTIL 530 AM CDT...

At 503 AM CDT, strong thunderstorms were located along a line
extending from 6 miles west of Welch to 5 miles southeast of Baxter
Springs. Movement was southeast at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Miami...                          Vinita...
Baxter Springs...                 Grove...
Commerce...                       Fairland...
Afton...                          Quapaw...
Welch...                          Bernice...
Bluejacket...                     Wyandotte...
Treece...                         Picher...
Bernice State Park...             Cleora...
Narcissa...                       Ottawa...
Cayuga...                         Peoria...

This includes Interstate 44 between mile markers 284 and 324.

LAT...LON 3662 9462 3652 9509 3692 9532 3700 9506
      3700 9462
TIME...MOT...LOC 1003Z 322DEG 45KT 3686 9521 3699 9464
Special weather statement, Mar 11, 4:05 AM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Tulsa OK
505 AM CDT Wed Mar 11 2020

ARZ019-OKZ072-111030-
Crawford AR-Sequoyah OK-
505 AM CDT Wed Mar 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CRAWFORD AND NORTHEASTERN
SEQUOYAH COUNTIES UNTIL 530 AM CDT...

At 505 AM CDT, a strong thunderstorm was located 6 miles north of
Muldrow, moving east at 40 mph.

Penny size hail will be possible with this storm.

Locations in or near the path include...
Van Buren...                      Cedarville...
Natural Dam...                    Alma...
Muldrow...                        Roland...
Rudy...                           Figure Five...
Short...                          Concord...
Shibley...                        Uniontown...
Dora...                           Furry...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 0 and 13.
 Interstate 40 in Oklahoma between mile markers 326 and 328.
 Interstate 540 near mile marker 1.
 Interstate 49 between mile markers 22 and 24.

LAT...LON 3544 9437 3545 9441 3543 9442 3542 9463
      3554 9468 3569 9429 3545 9419
TIME...MOT...LOC 1005Z 255DEG 35KT 3550 9460
Special weather statement, Mar 11, 4:20 AM CST, 50 minutes before
Special Weather Statement
National Weather Service Tulsa OK
520 AM CDT Wed Mar 11 2020

ARZ010-OKZ069-111045-
Washington AR-Adair OK-
520 AM CDT Wed Mar 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASHINGTON AND EAST
CENTRAL ADAIR COUNTIES UNTIL 545 AM CDT...

At 520 AM CDT, a strong thunderstorm was located 4 miles east of
Adair State Park, moving east at 45 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Stilwell...                       West Fork...
Lincoln...                        Adair State Park...
Devils Den State Park...          Strickler...
Blackburn...                      Baron...
Clyde...                          Canehill...
Hogeye...                         Odell...
Morrow...

This includes Interstate 49 near mile marker 41, near mile marker 43,
near mile marker 45, and between mile markers 51 and 53.

LAT...LON 3577 9463 3594 9464 3595 9418 3576 9419
TIME...MOT...LOC 1020Z 268DEG 39KT 3585 9455
Special weather statement, Mar 11, 4:27 AM CST, 43 minutes before
Special Weather Statement
National Weather Service Tulsa OK
527 AM CDT Wed Mar 11 2020

ARZ019-020-111100-
Franklin AR-Crawford AR-
527 AM CDT Wed Mar 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN AND CENTRAL
CRAWFORD COUNTIES UNTIL 600 AM CDT...

At 527 AM CDT, a strong thunderstorm was located over Figure Five,
moving east at 45 mph.

Penny size hail will be possible with this storm.

Locations in or near the path include...
Van Buren...                      Cedarville...
Mountainburg...                   Alma...
Mulberry...                       Dyer...
Rudy...                           Figure Five...
Fern...                           Concord...
Shibley...                        Piney...
Toney...                          Uniontown...
Dora...                           Lonelm...
Furry...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 0 and 28.
 Interstate 540 near mile marker 1.
 Interstate 49 between mile markers 22 and 31.

LAT...LON 3544 9394 3544 9409 3545 9414 3544 9416
      3544 9438 3545 9441 3544 9442 3544 9444
      3549 9445 3561 9445 3566 9396
TIME...MOT...LOC 1027Z 268DEG 38KT 3553 9436
Special weather statement, Mar 11, 4:50 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Tulsa OK
550 AM CDT Wed Mar 11 2020

ARZ010-011-111130-
Madison AR-Washington AR-
550 AM CDT Wed Mar 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON AND
SOUTHEASTERN WASHINGTON COUNTIES UNTIL 630 AM CDT...

At 550 AM CDT, a strong thunderstorm was located near Blackburn,
moving east at 35 mph.

Penny size hail will be possible with this storm.

Locations in or near the path include...
West Fork...                      Winslow...
St. Paul...                       Saint Paul...
Devils Den State Park...          Brentwood...
Japton...                         Blackburn...
Wyola...                          Woolsey...
Delaney...                        Arnett...
Hicks...                          Brashears...
Crosses...                        Patrick...
Combs...                          Hogeye...
Durham...

This includes Interstate 49 between mile markers 41 and 53.

LAT...LON 3581 9374 3575 9425 3575 9427 3593 9429
      3599 9378
TIME...MOT...LOC 1050Z 264DEG 31KT 3586 9423
Special weather statement, Mar 11, 4:53 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Tulsa OK
553 AM CDT Wed Mar 11 2020

ARZ019-020-111130-
Franklin AR-Crawford AR-
553 AM CDT Wed Mar 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN AND CENTRAL CRAWFORD
COUNTIES UNTIL 630 AM CDT...

At 553 AM CDT, strong thunderstorms were located along a line
extending from 2 miles southeast of Mountainburg to 4 miles north of
Branch. Movement was northeast at 30 mph.

Penny size hail will be possible with these storms.

Locations in or near the path include...
Ozark...                          Charleston...
Mountainburg...                   Mulberry...
Dyer...                           Altus...
Branch...                         Denning...
Wiederkehr Village...             Fern...
Caulksville...                    Jethro...
Turners Bend...                   Vesta...
Cecil...                          Lonelm...
Etna...                           Barnes...
Alix...                           Watalula...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 17 and 42.
 Interstate 49 between mile markers 28 and 31.

LAT...LON 3538 9371 3537 9375 3540 9379 3542 9380
      3531 9381 3532 9392 3527 9392 3526 9401
      3537 9408 3544 9407 3545 9413 3564 9425
      3568 9370
TIME...MOT...LOC 1053Z 244DEG 27KT 3561 9413 3536 9394

The radar

The Springfield radar (KSGF), 116 km away, was scanning. The volume nearest the first event began at 11:10 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Benton

When
March 11, 5:10 AM CST
Where
Benton County, Bella Vista
Measured
1 in hail
Property damage
$50,000
Reported by
Public
Coordinates
36.430, -94.230

Thunderstorm Wind, Carroll

When
March 11, 5:35 AM CST
Where
Carroll County, Green Forest
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.320, -93.450

Strong thunderstorm wind blew down power lines.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874493, 874495.